Loading presentation...

Present Remotely

Send the link below via email or IM

Copy

Present to your audience

Start remote presentation

  • Invited audience members will follow you as you navigate and present
  • People invited to a presentation do not need a Prezi account
  • This link expires 10 minutes after you close the presentation
  • A maximum of 30 users can follow your presentation
  • Learn more about this feature in our knowledge base article

Do you really want to delete this prezi?

Neither you, nor the coeditors you shared it with will be able to recover it again.

DeleteCancel

Make your likes visible on Facebook?

Connect your Facebook account to Prezi and let your likes appear on your timeline.
You can change this under Settings & Account at any time.

No, thanks

The Mystery of the Seven Deaths: A Case Study in Cellular Re

No description
by

Lashawn Blackston

on 13 December 2015

Comments (0)

Please log in to add your comment.

Report abuse

Transcript of The Mystery of the Seven Deaths: A Case Study in Cellular Re

Dizziness
Confusion
Headache
Shortness of breath/rapid breathing
Vomiting
Metroplitan City
Tylenol Usage
Deaths (Night)
Died Within Same Hours
Part I : The Symptoms/Connection Between Individuals
The Mystery of the Seven Deaths: A Case Study in Cellular Respiration
By: Lashawn Blackston

I am a medical examiner officer for a major Metropolitan city and I investigate suspicious deaths and provide toxicology services for the county. In the past five days, seven people have died with all the same symptoms.

Victims : - 12 year old was awakened by a stuffy nose and sore throat- parents gave her an Extra Strength Tylenol while she went back to bed- Later the next day the 12 year old had collapsed on bathroom floor and died.
- The same day another victim was unconscious on his kitchen floor after an apparent heart attack.
-The victim above brother and fiancee also collapsed later that night
- Four days later, Four other victims died from the same symptoms


Case Study Story
Questions:


1. Are there any similarities or connections between these seven individuals? What questions would you want to ask the families to answer these questions?

To answer question 1, there are similarities between these deaths because all of the victims took the extra strength tylenol.

Questions to ask the Families:
- When and where was the tylenol was purchased?
-Was the tylenol Expired?
-What was the tylenol dosage?
- Was the Tylenol Tampered With?
Questions:
-Oxygen levels in the patients blood are approximately 110 mm Hg
-Staining with specific dyes showed major mitchondrial dmage within affeted tissues
-Tissue sections from heart,lung,kidney, and liver
-Cause of death was hypoxia (lack of oxygen or Suffocation)
Part II: Autopsy Report
Based on the report, the cellular respiration was interrupted in these patients and it was the loss of function that lead to the deaths of these victims.

Reason: In the report it showed that the sign of organ hypoxia was the reason for the deaths.

Question 1: what function of the cells was interrupted in these patients? Could this loss of function lead to the death of these individuals? why or why not?
Yes, because the data showed that these victims had normal oxygen levels,but the cause was the lack of oxygen or suffocation
Question 2: Were there any reports that seemed inconsistent with the immediate cause of death?
2. In your opinion, are these seven deaths connected? Why or why not?

To answer quesion 2, the deaths are somewhat connected becuase of the same symptoms that occured within these victims .
Part III : Subcelluar Metabolite Analysis
For Each metabolite listed in the table, describe its role in cellular respiration? Are they substrates or products? What is their main function?

1. Glucose : It is sugar found in the bloodstream and the main source of energy and also a carbohydrate. it first begins with glucose turning into glycolysis then it seperates glucose to form a pyruvate which is the product.
2. Pyruvate: The Pyruvate is the process through which the body converts Glycogen to Energy and it is the product of glucose which breaks the sugars down with an addition to it going into the Krebs Cycle.
3. NAD + and NADH : Both are a substrate and product. Their main role is to transfer high energy electrons from the Kreb's cycle to the elctron transport system.
Question 2: Are there any abnormalities in the levels of these metabolities in the victim? Develop a hypothesis about which pathway may be affected based on these abnormalities.
There are abnormalities in the levels of these victims becuase in the autopsy report the glucose and pyrvuate was normal,but the NAD + and NADH was not normal . The NAD+ was low and NADH was high compared to its levels in the chart.

Hypothesis: My hypothesis with the abnormalities would be the fact that there were shifts in the levels of NADH and NAD+. Which made the ETC not function properly and the victims having hypoxia.
Reasoning
- Dysfunction in the ETC
- If the ETC does not function properly then there will be no oxidzing in the NADH
Part IV : Role of Cyanide
What affect would cyanide have on the ETC and the production of ATP?

The cyanide would affect the ETC becuase it stops oxidation phosphorylation and ATP production- it also would affect it becuase it causes intracellular hypoxia .
Question 2: Why did the patients die of lack of oxygen while their blood oxygen levels were normal?
The patients died becuase when ATP lessens, the mitochondria cannot use the oxygen they are exposed to.
Question 3: Would artificial respiration or Oxygenation have saved these victims?
If artificial respiration or oxygenation was used then it would not have work becuase the victims had enough oxygen in their body already at the time.
Question 4: Can you suggest a possible source of the cyanide poisoning & how should public health officials/ police respond to this tragedy?
The Tylenol could have been laced with the cyanide which caused these deaths. The public health and police can respind to this tradegy by taking the tylenol off the shelves at the stores, telling people whoever have tylenol to dispose them immediately .
References :
Anoop D. Shah,David M Wood, Paul I Dargan. BR J Clin Pharmacol. 2011 January: 71(1): 20-28. UNderstanding lactic Acidosis in paracetamol ( acetaminophen) poisoning


Full transcript